Newsletter

Pol. Merkur. Lek (Pol. Med. J.), 2019, XLVII/279: 091-094 Maximize

Pol. Merkur. Lek (Pol. Med. J.), 2019, XLVII/279: 091-094

Title: High dose intravenous methylprednisolone pulse therapy causes transient increase of serum calcium and phosphate levels 

Authors: Rymuza J, Popow M, Bednarczuk T, Miśkiewicz P.  

More details

02/279

40,00 zł

SUMMARY IN POLISH & ENGLISH. FULL ARTICLE ONLY IN ENGLISH.

High dose intravenous methylprednisolone pulse therapy causes transient increase of serum calcium and phosphate levels

Rymuza J, Popow M, Bednarczuk T, Miśkiewicz P.

Department of Internal Medicine and Endocrinology, Medical University of Warsaw, Poland

High and very high doses of intravenous methylprednisolone (IVMP) administered in pulses are the first-line treatment for active, moderateto- severe, as well as sight-threatening Graves’ orbitopathy (GO). However, glucocorticoid therapy is associated with side effects, among others, it affects bone metabolism.
The aim of study
was to assess the acute effects of high and very high doses of IVMP on calcium (Ca) and phosphate (P) balance in euthyroid patients with moderate-to-severe GO and sight-threatening GO due to dysthyroid optic neuropathy (DON).
Material and methods
. Thirty-six patients with active, moderate-tosevere GO were treated with twelve once-weekly pulses (with cumulative dose of 4.5 g IVMP) and 11 patients with DON received 3 intravenous pulses of 1.0 g IVMP on three consecutive days. We measured serum levels of Ca and P at baseline and on the following days after the beginning of the IVMP therapy.
Results
. We observed a significant increase in serum Ca level on the next day after the 1st IVMP pulse both in patients with moderate-tosevere GO and with DON. Then, on the day 3, the decrease of serum Ca was noticed. In patients with moderate-to-severe GO, on the day 2 serum P showed a significant increase and then, it returned to basal level on the day 3.
Conclusions
. The early changes in serum Ca and P levels induced by high and very high doses of IVMP are significant and cannot be ignored. However, being relatively mild and reversible in a few days, these changes are probably unable to induce a deleterious effect on bone.

Key words: calcium, Graves’ ophthalmopathy, Graves’ orbitopathy, methylprednisolone, phosphate

Pol Med J, 2019; XLVII (279); 91–94